Weight-based insulin doses up to 0.6 units per kilogram are associated with a low risk of hypoglycemia, according to a new report….
Dr. Daniel J. Rubin from Temple University School of Medicine in Philadelphia writes that, "Our study provides evidence for the safety of daily insulin doses up to 0.6 units/kg." "I hope this will encourage more physicians to be comfortable using weight-based insulin dosing."
Dr. Rubin and colleagues investigated the relationship between insulin dose and hypoglycemia in a retrospective, case-control study of 1,990 diabetic patients admitted to hospital wards. The report appears online June 23 in Diabetes Care.
The unadjusted odds of hypoglycemia increased with insulin doses above 0.2 units/kg, and patients who received insulin doses of 0.6 units/kg or more faced increased odds of hypoglycemia. The adjusted odds of hypoglycemia were not higher among patients who received 0.2 to 0.6 units/kg.
The adjusted odds of hypoglycemia were 3 times higher among patients who didn’t receive sliding scale insulin than among those who did, and there was a trend toward higher odds among patients who received NPH compared with patients who received glargine or short-acting insulin.
Hypoglycemia was not more common among patients given insulin with an oral diabetes medication than among those given insulin alone.
"0.6 units/kg seems to be a threshold below which the odds of hypoglycemia are relatively low," the researchers note.
"Some patients, however, require more than 0.6 units/kg to treat hyperglycemia and do not experience any hypoglycemia," Dr. Rubin said. "If there is any concern for hypoglycemia, it is reasonable to use doses <0.6 unit/kg. Insulin dosing for individual patients must be done on a case-by-case basis."
"Our data are consistent with the ADA recommendation to provide 0.6 units/kg of subcutaneous insulin to non-ICU patients and with randomized controlled trials of basal-bolus insulin that reported low rates of hypoglycemia with doses less than or equal to 0.6 units/kg," Dr. Rubin added.
Diabetes Care August 2011 vol. 34 no. 8 1723-1728